They always say the period after a hospital admission is a difficult one, but I didn’t expect it to go on and on being difficult. My mood was good in the first three weeks or so, which I at least partly attribute to the high (as in beyond normal recommendations high) dose of lamotrigine I was on. For a while, lamotrigine tends to feel like a wonder drug, but sadly for me that never lasts and the good bit tapers off.
Since then I’ve been a Home Treatment Team case for a second time and now I’m back to consultant care, trying to figure out how to cope with the side effects of aripiprazole. Ironically, I refused to even consider the drug for years because I has seen it cause horrendous agitation in others and knew I couldn’t cope with that.
Instead I have found it very sedating, confusing, making me even more uncoordinated than usual, giving me brain fog. It’s all very difficult. I’m going to have to be signed off work for longer than I thought. I’ve tried one work task (well, I say work, it’s not even paid) and it’s taking me about four times longer than normal. My concentration span is fleeting and I tire very easily. I can’t read, which is a major problem for my job.
I’m typing this surfing a wave of increased alertness that I can grab as the aripiprazole starts to wear off and before I have to take the quetiapine. It’s an unpredictable wave. It didn’t even happen yesterday.
I agreed with my consultant today that I would a) take the aripiprazole in the evening instead of the morning to see if that helps and b) come of the remaining 300mg quetiapine to see whether having both drugs in the mix is causing the sedation. We need a clearer picture of what the aripiprazole is actually doing to/for me. How fast I drop the remaining quetiapine is largely down to me.
One thing that’s remained kind of constant despite mood changes and med changes is something I’m quite ashamed of – and that’s wishing I was still in hospital.
I can’t shake it. I know it would never be the same as it was, that I would have to go into to the very treatment wards I resisted, that only two of my friends remain in hospital. But there’s been a recent period where every time I thought about my time in hospital I cried because I missed the.
My therapist has picked up on this and would like us to explore what’s going on. I think some of it is obvious. Going into suicidal crisis again a month after discharge. Feeling that between symptoms and side effects the basics are too much.
The basics include finding something to make for dinner and then making it feels like too much. Working out which meds I have to add to the community pharmacy dossette box feels like too much, although Tom does oversee this. Deciding whether to nap or not feels like too much, and so does trying to decide what to do with myself while I’m incapacitated by sedation. I can manage a bit of frivolity, a bit of distraction (Twitter followers will know I am slowly putting together a Dolly Parton costume for a party), but I struggle with anything that matters.
So a part of me doesn’t want to have to make any of these decisions or calculations. Apparently amid the frustration and boredom and infantilisation that characterises a psych ward I enjoyed feeling safe and feeling that most responsibilities had been lifted from me. I didn’t need to handle meds and I didn’t need to handle money and I didn’t need to manage meals.
I know I’ve got to a point where I am romanticising my stay and shoving the crap bits aside. I know it’d be far worse to be sedated on a hospital bed than on my own sofa with my laptop and my blanket. And I know I hated not being able to sleep in my own bed next to my husband, or indeed be able to sleep at all due to the… vocalisations of my neighbours.
I went to outpatients today and I cried in the hospital garden because I was right by the inpatient unit. I feel sad about this, and actually quite ungrateful for not being happy to be out in the community when people I know on the wards are desperate for discharge.
My longing makes a kind of sense. And yet it makes no sense.
And I remain ashamed.